Alert archive / Mississippi / Flash Flood Warnings in 2015
Flash Flood Warning 23, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at May 17, 2015, 6:58 PM CDT for 5 counties in Mississippi. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2015, 6:58 PM CDT (23:58 UTC)
- Expired
- May 17, 2015, 10:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Calhoun County, MS, Chickasaw County, MS, Lafayette County, MS, Pontotoc County, MS, Union County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 7:15 PM CDT | FLASH FLOOD | 2 E Ecru, MS | ROADWAY PARTIALLY WASHED OUT AT INTERSECTION OF SUBERTOWN AND BAGGETT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 12.0 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1208 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 565 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 6.4
The text
As transmitted, in the capitals the NWS used until 2016.
540
WGUS54 KMEG 172358
FFWMEG
MSC013-017-071-115-145-180300-
/O.NEW.KMEG.FF.W.0023.150517T2358Z-150518T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
658 PM CDT SUN MAY 17 2015
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN CHICKASAW COUNTY IN NORTHEASTERN MISSISSIPPI...
NORTHEASTERN CALHOUN COUNTY IN NORTHEASTERN MISSISSIPPI...
SOUTHEASTERN LAFAYETTE COUNTY IN NORTHWESTERN MISSISSIPPI...
PONTOTOC COUNTY IN NORTHEASTERN MISSISSIPPI...
SOUTHWESTERN UNION COUNTY IN NORTHEASTERN MISSISSIPPI...
* UNTIL 1000 PM CDT
* AT 658 PM CDT...DOPPLER RADAR ESTIMATES 2 TO 4 INCHES OF RAIN HAS
OCCURRED OVER THE PAST 3 HOURS. SHOWERS AND THUNDERSTORMS WILL
PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT 2 HOURS.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
NEW ALBANY...PONTOTOC...TRACE STATE PARK...ECRU...HOULKA...ETTA...
TROY...DENMARK...RANDOLPH...NEW HARMONY...FURRS...PINEDALE...
SHERMAN...THAXTON...NEW HOULKA...ALGOMA...MYRTLE...TOCCOPOLA...BLUE
SPRINGS AND UNION HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3396 8915 3427 8939 3457 8915 3445 8883
3412 8883 3395 8891
$$
301 follow-up statement
849
WGUS74 KMEG 180259
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
959 PM CDT SUN MAY 17 2015
MSC013-017-071-115-145-180309-
/O.EXP.KMEG.FF.W.0023.000000T0000Z-150518T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHICKASAW MS-CALHOUN MS-LAFAYETTE MS-PONTOTOC MS-UNION MS-
959 PM CDT SUN MAY 17 2015
...THE FLASH FLOOD WARNING FOR NORTHWESTERN CHICKASAW...NORTHEASTERN
CALHOUN...SOUTHEASTERN LAFAYETTE...PONTOTOC AND SOUTHWESTERN UNION
COUNTIES WILL EXPIRE AT 1000 PM CDT...
THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.
LAT...LON 3396 8915 3427 8939 3457 8915 3445 8883
3412 8883 3395 8891
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 17, 6:39 PM CDT, 19 minutes earlier.
Area forecast discussion, May 17, 6:39 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
639 PM CDT SUN MAY 17 2015
.UPDATE...AVIATION DISCUSSION.
&&
.PREV DISCUSSION... /ISSUED 304 PM CDT SUN MAY 17 2015/
THE MIDSOUTH REMAINS STUCK UNDERNEATH SOUTHWEST FLOW ALOFT. THE
SOUTHWEST FLOW ALOFT HAS BROUGHT THIS WET PATTERN TO THE REGION AS
THE COMBINATION OF SHORTWAVES MOVING THROUGH THE FLOW AND AN
ABUNDANCE OF MOISTURE FROM THE GULF OF MEXICO HAS PRODUCED ROUND
AFTER ROUND OF SHOWERS AND THUNDERSTORMS.
LOOKING AT LATEST RADAR IMAGES...MOST OF THE SHOWER AND
THUNDERSTORM ACTIVITY HAS NOW PUSHED EAST OF THE MISSISSIPPI
RIVER. MOST OF THIS CONVECTION WILL LIKELY PUSH EAST OF THE CWA BY
7 PM. HOWEVER...LATEST HRRR SHOWS REDEVELOPMENT OCCURRING OVER
NORTHEAST ARKANSAS BY THAT TIME. THE CORRIDOR FROM NORTHEAST
ARKANSAS AND THE MISSOURI BOOTHEEL MAY SEE MOST OF THE CONVECTION
DURING THE LATE EVENING INTO THE OVERNIGHT HOURS BEFORE IT SHIFTS
SOUTHWARD ON MONDAY. HAVE ADJUSTED POPS ACCORDINGLY. IN
ADDITION...SINCE THERE ARE PORTIONS OF NORTHEAST MISSISSIPPI THAT
HAS SEEN SEVERAL ROUNDS OF HEAVY SHOWERS TODAY...WILL GO AHEAD AND
EXPAND THE FLASH FLOOD WATCH SOUTHWARD TO COVER THE ENTIRE CWA
THROUGH MONDAY.
MONDAY WILL BE ANOTHER RAINY DAY FOR THE MIDSOUTH WITH OFF AND ON
PERIODS OF HEAVY SHOWERS AND THUNDERSTORMS. EXPECT HIGHS IN THE
UPPER 70S TO LOWER 80S.
THE COLD FRONT WILL FINALLY BEGIN TO PUSH INTO THE AREA MONDAY
NIGHT INTO TUESDAY. MODELS ARE COMING INTO TO CLOSER AGREEMENT
THAT THE FRONT WILL STALL OUT JUST SOUTH OF THE CWA AND BEGIN
LIFTING BACK NORTHWARD AS A WARM FRONT LATE TUESDAY NIGHT INTO
WEDNESDAY. THIS WILL KEEP SMALL CHANCES FOR SHOWERS AND
THUNDERSTORMS IN THE FORECAST FOR PORTIONS OF EAST-CENTRAL
ARKANSAS AND NORTH MISSISSIPPI WHILE GIVING THE REST OF THE CWA
ONLY A BRIEF REPRIEVE ON TUESDAY NIGHT.
BY WEDNESDAY...THE ENTIRE MIDSOUTH WILL SEE CHANCES FOR SHOWERS
AND THUNDERSTORMS AGAIN AS A WEAK SHORTWAVE MOVES ACROSS THE CWA.
BETTER CHANCES FOR SHOWERS AND THUNDERSTORMS WILL COME WEDNESDAY
NIGHT INTO THURSDAY AS THE FRONT MOVES BACK THROUGH THE AREA AS A
COLD FRONT.
HIGH PRESSURE WILL BUILD INTO THE AREA THURSDAY NIGHT THROUGH
SATURDAY. NO PRECIPITATION IS EXPECTED AS A RESULT. HIGHS WILL BE
IN THE MID 70S TO LOWER 80S. LOWS WILL BE IN THE MID 50S TO LOWER
60S.
LOOKS LIKE THE MIDSOUTH COULD BE UNDERNEATH SOUTHWEST FLOW ALOFT
AGAIN BY SATURDAY NIGHT CONTINUING INTO EARLY NEXT WEEK. THIS
COULD BRING ANOTHER EXTENDED WET PERIOD TO THE REGION.
KRM
&&
.AVIATION...00Z TAFS
MORE OF THE SAME OVER THE NEXT 24 HOURS....ALTHOUGH THIS LOOKS
LIKE THE END OF SEVERAL DAYS OF DEALING WITH STORMS. PERIODS OF
THUNDERSTORMS WILL RESULT IN BRIEF IFR VIS AND VARIABLE GUSTY
WINDS.
A LINE OF THUNDERSTORMS IS DEVELOPING OVER EAST ARKANSAS AND COULD
IMPACT JBR BY 1-2Z. DID NOT INCLUDE TS AT MEM...BUT THAT MAY NEED
TO BE ADDED BASED ON RADAR TRENDS OVER THE NEXT COUPLE OF HOURS.
ARRIVAL WOULD LIKELY BE 3-4Z.
SHORT RANGE MODELS INDICATE ANOTHER YET ROUND OF TSRAS WILL FIRE
UP AFTER MIDNIGHT...SHIFTING ACROSS JBR...MEM...AND MKL PRIOR TO
SUNRISE. MODELS DISAGREE ON HOW WIDESPREAD LOW CLOUDS LATER
TONIGHT AND MON MORNING. BEST CHANCES APPEAR TO BE AT KTUP AND
PLACED A MVFR CIG THERE MONDAY MORNING OTRW WILL GO WITH
OPTIMISTIC FORECAST. ANOTHER ROUND OF DAYTIME HEATING DRIVEN
STORMS IS EXPECTED TOMORROW. WILL CARRY TEMPO TSRA AT ALL SIDES
FOR MOST OF THE AFTERNOON.
SOUTH WINDS 10-12 KTS WITH HIGHER GUSTS THIS AFTN...8-10 KTS
TONIGHT. WINDS SHOULD BEGIN TO SHIFT MORE WESTERLY OR
NORTHWESTERLY BY SUNSET TOMORROW...AND PRECIPITATION SHOULD COME
TO AN END.
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR DUNKLIN-PEMISCOT.
MS...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR ALCORN-BENTON MS-
CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR BENTON TN-CARROLL-
CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-
MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.
&&Hazardous weather outlook, May 17, 3:10 PM CDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 310 PM CDT SUN MAY 17 2015 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-181200- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 310 PM CDT SUN MAY 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE MIDSOUTH THROUGH THIS EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN SEVERE WEATHER THREATS. AN ISOLATED TORNADO IS POSSIBLE ACROSS NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL. A FLASH FLOOD WATCH HAS BEEN ISSUED THROUGH TONIGHT FOR THE ENTIRE MIDSOUTH. HEAVY RAINFALL MAY LEAD TO FLASH FLOODING IN THIS AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FLASH FLOOD WATCH WILL CONTINUE MONDAY FOR THE ENTIRE MIDSOUTH. A FEW STRONG THUNDERSTORMS MAY OCCUR MONDAY WITH STRONG GUSTY WINDS AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. PLEASE RELAY ANY FLASH FLOODING OR SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE OFFICE IN MEMPHIS. KRM
In the hours before
Local storm report, May 17, 2:16 PM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
216 PM CDT SUN MAY 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM FLASH FLOOD 4 SW BOLIVAR 35.22N 89.05W
05/17/2015 HARDEMAN TN EMERGENCY MNGR
VAN BUREN ROAD CLOSED NEAR HIGHWAY 18 SOUTH IS CLOSED DUE
TO HIGH WATER.
&&
SJMSpecial weather statement, May 17, 4:07 PM CDT, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 407 PM CDT SUN MAY 17 2015 MSZ014>016-172145- UNION MS-LEE MS-PONTOTOC MS- 407 PM CDT SUN MAY 17 2015 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL UNTIL 445 PM CDT FOR... SOUTHEASTERN UNION COUNTY IN NORTHEASTERN MISSISSIPPI... NORTHWESTERN LEE COUNTY IN NORTHEASTERN MISSISSIPPI... NORTHEASTERN PONTOTOC COUNTY IN NORTHEASTERN MISSISSIPPI... AT 406 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED NEAR PONTOTOC...MOVING NORTHEAST AT 20 MPH. PEOPLE IN SOUTHEASTERN UNION...NORTHWESTERN LEE AND NORTHEASTERN PONTOTOC COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3424 8902 3434 8910 3454 8879 3431 8865 TIME...MOT...LOC 2106Z 247DEG 16KT 3431 8898
Special weather statement, May 17, 5:41 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
541 PM CDT SUN MAY 17 2015
MSZ016-022-023-172315-
CALHOUN MS-LEE MS-CHICKASAW MS-
541 PM CDT SUN MAY 17 2015
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 615 PM CDT FOR...
SOUTHEASTERN CALHOUN COUNTY IN NORTHEASTERN MISSISSIPPI...
SOUTHWESTERN LEE COUNTY IN NORTHEASTERN MISSISSIPPI...
CHICKASAW COUNTY IN NORTHEASTERN MISSISSIPPI...
AT 540 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR VARDAMAN...OR 13
MILES WEST OF HOUSTON...MOVING NORTHEAST AT 30 MPH.
PEOPLE IN SOUTHEASTERN CALHOUN...SOUTHWESTERN LEE AND CHICKASAW
COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3390 8935 3408 8876 3395 8872 3381 8872
3381 8893 3375 8893 3375 8903 3374 8904
3374 8926
TIME...MOT...LOC 2240Z 246DEG 48KT 3386 8923Special weather statement, May 17, 5:42 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
542 PM CDT SUN MAY 17 2015
MSZ006-017-172315-
ITAWAMBA MS-TISHOMINGO MS-
542 PM CDT SUN MAY 17 2015
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 615 PM CDT FOR...
NORTHERN ITAWAMBA COUNTY IN NORTHEASTERN MISSISSIPPI...
SOUTHEASTERN TISHOMINGO COUNTY IN NORTHEASTERN MISSISSIPPI...
AT 542 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR SANDY SPRINGS...OR
NEAR FULTON...MOVING NORTHEAST AT 25 MPH.
PEOPLE IN NORTHERN ITAWAMBA AND SOUTHEASTERN TISHOMINGO COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3435 8817 3424 8841 3439 8854 3447 8843
3446 8833 3454 8833 3467 8815 3465 8813
TIME...MOT...LOC 2242Z 234DEG 20KT 3436 8841
30The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 3:47 AM CDT | Flash Flood Watch | MEG | Alcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more | 31 hr |
| May 17, 4:07 PM CDT | Special Weather Statement | MEG | Union | 38 min |
| May 17, 4:49 PM CDT | Areal Flood Advisory | MEG | Lafayette, Panola, Quitman, Tallahatchie, Yalobusha | 116 min |
| May 17, 5:41 PM CDT | Special Weather Statement | MEG | Chickasaw | 34 min |
| May 17, 5:42 PM CDT | Special Weather Statement | MEG | Itawamba | 33 min |
Nearby
Flash Flood Warnings in Mississippi, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.